Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 48, NWS Albuquerque, NM

June 14, 2002Sandoval County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 14, 2002, 4:25 PM MDT for Sandoval County, New Mexico. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2002, 4:25 PM MDT (22:25 UTC)
Expired
Jun 14, 2002, 5:15 PM MDT
In force
50 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Sandoval County, NM

The radar

The Albuquerque radar (KABX), 29 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 5:05 PM MDTThunderstorm Wind 55 ERio Rancho, NM
Jun 14, 5:05 PM MDTHail 0.75Rio Rancho, NM

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.4 hours before the alert went out and 394 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2002-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2002-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-407 J/kg
Mixed-layer LCL
2410 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 142225
SVRABQ
NMC043-142315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
424 PM MDT FRI JUN 14 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SANDOVAL COUNTY IN NORTH CENTRAL NEW MEXICO

* UNTIL 515 PM MDT

* AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 5 MILES WEST OF ZIA PUEBLO TO 22
  MILES WEST OF RIO RANCHO...OR FROM 20 MILES NORTHWEST OF BERNALILLO
  TO 24 MILES NORTHEAST OF LAGUNA PUEBLO...MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE SANDIA PUEBLO AND BERNALILLO

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

LAT...LON 3553 10691 3523 10692 3524 10652 3553 10662

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:50 PM MDT, 35 minutes earlier.

Area forecast discussion, Jun 14, 3:50 PM MDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
350 PM MDT FRI JUN 14 2002

BIG STORY THE REST OF THIS EVENING WILL BE THE STRONG STORMS AND
SEVERE WEATHER. STORMS SLOWLY DRIFTING OUT IN THE PLAINS WHICH MAKES
THEM ESPECIALLY DANGEROUS. EXPECT THEM TO SLOWLY DRIFT TO THE
EAST...SOUTHEAST WITH DIMINISHING ACTIVITY BY LATE EVENING. SAME
THINGS ACROSS THE WEST AND HAVE HAD REPORTS OF HAIL THERE AS WELL.
DEWPOINTS START TO GO DOWN ACROSS THE AREA ON SATURDAY WITH THE WEST
REALLY DRYING OUT. NEAR BREEZY WINDS WILL BE SEEN ACROSS CWFA
ESPECIALLY FAVORING THE WEST ON SATURDAY. EVEN WITH THE LOWERING
DEWPOINTS ACROSS THE EAST...STILL CANT RULE OUT SHOWERS OR
THUNDERSTORMS
ESPECIALLY ACROSS THE NORTHEAST BUT ALSO INCLUDING THE EAST SLOPES
OF THE SANGRES. BACKDOOR COLD FRONT ALTHOUGH NOT AS STRONG AS THE
PAST COUPLE OF DAYS EXPECTED TO SWING DOWN SATURDAY NIGHT AND
PROVIDE HIGHER DEWPOINTS AGAIN. THUS ANOTHER CHANCE FOR SHOWERS AND
THUNDERSTORMS ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. THE COLD
FRONT WONT BE NEARLY AS STRONG AND IS NOT EXPECTED TO PUSH THROUGH
THE CENTRAL MOUNTAINS. DRYING AND WARMING THROUGH THE REST OF THE
FORECAST. WACHTER

.ABQ...SEVERE THUNDERSTORM WATCH THROUGH 8 PM FOR NORTHEAST..EAST
CENTRAL AND NORTH CENTRAL PORTIONS OF NEW MEXICO...

In the hours before

Special weather statement, Jun 14, 11:00 AM MDT, 5 hours 25 minutes before
NMZ001>021-026-142000-

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL NEW MEXICO
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1100 AM MDT FRI JUN 14 2002

NORTH AND CENTRAL NEW MEXICO SEVERE THUNDERSTORM OUTLOOK...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY FOR ALL
AREAS OF NEW MEXICO EAST OF THE CONTINENTAL DIVIDE. ISOLATED SEVERE
THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY ACROSS THE EASTERN
PLAINS.

WEATHER SYNOPSIS...ABUNDANT LOW LEVEL MOISTURE COMBINED WITH DAYTIME
HEATING AND OUTFLOW BOUNDARIES FROM THE PREVIOUS NIGHTS THUNDERSTORM
ACTIVITY WILL RESULT IN ISOLATED TO SCATTERED THUNDERSTORMS
GENERALLY EAST OF THE CONTINENTAL DIVIDE.  ACROSS THE EASTERN
PLAINS...ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH
DAMAGING WINDS AND LARGE HAIL WITH THE FAVORED AREAS WHERE THE
CLOUD COVER IS LESS TO START OUT THE EARLY AFTERNOON HOURS. AT THIS
TIME AREAS SOUTH OF INTERSTATE 40 WILL BE CAPABLE OF MORE SHOWER AND
THUNERSTORM DEVELOPMENT DUE TO ANTICIPATED LESS CLOUD COVER. THE
NON-SEVERE THUNDERSTORMS WILL STILL BE CAPABLE OF PRODUCING VERY
STRONG GUSTY WINDS...DANGEROUS LIGHTNING AND SMALL HAIL.

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE FOLLOWING COUNTIES...
COLFAX...HARDING...EASTERN MORA...AND UNION.

THIS OUTLOOK PRODUCT IS FOR PLANNING PURPOSES TO IDENTIFY POTENTIAL
HAZARDOUS OR LIFE THREATENING WEATHER. IT IS NOT INTENDED TO REPLACE
SPECIFIC STATEMENTS OR WARNINGS RELATED TO FLASH FLOODS AND SEVERE
THUNDERSTORMS.

THIS OUTLOOK PERTAINS TO NORTHERN AND CENTRAL NEW MEXICO.
FOR FAR SOUTHEAST NEW MEXICO USE PRODUCT WWUS84 KMAF.
FOR SOUTHCENTRAL AND SOUTHWEST NEW MEXICO USE PRODUCT WWUS84 KEPZ.
Local storm report, Jun 14, 3:18 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
318 PM MDT FRI JUN 14 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    12 N CIMARRON             NM   1.25 INCH HAIL
06/14/02   COLFAX                         REPORTED BY PUBLIC
Local storm report, Jun 14, 3:49 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
349 PM MDT FRI JUN 14 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0347 PM    5 N SPRINGER              NM   1.75 INCH HAIL
06/14/02   COLFAX                         REPORTED BY PUBLIC
Local storm report, Jun 14, 4:20 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
420 PM MDT FRI JUN 14 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    1 N SPRINGER              NM   1.00 INCH HAIL
06/14/02   COLFAX                         REPORTED BY PUBLIC

JLP

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 6:24 PM MDTSevere Thunderstorm WarningABQColfax36 min
Jun 13, 6:57 PM MDTSevere Thunderstorm WarningABQColfax48 min
Jun 13, 9:22 PM MDTSevere Thunderstorm WarningABQSan Miguel38 min
Jun 13, 9:56 PM MDTSevere Thunderstorm WarningABQSan Miguel49 min
Jun 13, 10:36 PM MDTSevere Thunderstorm WarningABQLincoln39 min
Jun 14, 2:33 PM MDTSevere Thunderstorm WarningABQColfax42 min
Jun 14, 2:35 PM MDTSevere Thunderstorm WarningABQColfax40 min
Jun 14, 2:58 PM MDTSevere Thunderstorm WarningABQCibola, Socorro47 min
Jun 14, 3:17 PM MDTSevere Thunderstorm WarningABQColfax58 min
Jun 14, 3:34 PM MDTTornado WarningABQColfax41 min
Jun 14, 4:16 PM MDTSevere Thunderstorm WarningABQColfax, Mora59 min
Jun 14, 5:06 PM MDTSevere Thunderstorm WarningABQHarding, Mora39 min
Jun 14, 5:19 PM MDTSevere Thunderstorm WarningABQBernalillo, Torrance, Valencia41 min
Jun 14, 5:45 PM MDTSevere Thunderstorm WarningABQHarding45 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.